Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Burlington, VT

July 18, 2000Addison County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 2000, 11:53 AM EDT for Addison County, Vermont. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 11:53 AM EDT (15:53 UTC)
Expired
Jul 18, 2000, 1:00 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Addison County, VT

The radar

The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:00 PM EDTHail 0.75Basin Harbor, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 181553
SVRBTV
VTC001-181700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1153 AM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADDISON COUNTY IN VERMONT

* UNTIL 100 PM EDT

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VERGENNES...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FERRISBURG BY AROUND NOON
  NEAR NEW HAVEN AROUND 1210 PM
  NEAR BRISTOL AND MONKTON AROUND 1220 PM
  NEAR SOUTH LINCOLN AROUND 1240 PM
  NEAR HANKSVILLE AROUND 1250 PM

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. 

$$

MURRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:07 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 10:07 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1007 AM EDT TUE JUL 18 2000

SHORT TERM CONCERN IS FOR POTENTIAL SEVERE WEATHER MAINLY ACROSS
VERMONT THROUGH MID AFTERNOON. AT 13Z COLD FRONT AROUND YUL-SLK-UCA.
VIS PICS AND RADAR SHOW SHOWERS DEVELOPING AROUND THIS LINE.  ANOTHER
SOLID BATCH OF LOW CLOUDS SWEEPING SOUTHEAST FROM CANADA AND NEARING
YOW NOW. MODEL SOUNDING SUGGEST THIS AREA WILL BE UNSTABLE ENOUGH
FOR POST FRONTAL SHOWERS ESPECIALLY IN THE MOUNTAINS.

MAGLENTA FROM RUC SHOWING 2.5 AREA ACROSS VT EARLY THIS AFTERNOON
WHICH SUGGESTS MINOR SEVERE EVENT.

IN VT SBCAPE (79/64) FROM MODIFIED LAPS SOUNDING SHOWS ABOUT 2000
J/KG AND THATS ABOUT THE BEST SO FAR THIS YEAR. MEAN LIFTED PARCEL
YIELDS ABOUT 1500 J/KG. RUC SHOWS THIS AREAS INTO EASTERN VT BY 18Z
AND EAST OF OUR CWA BY 21Z.

0-3KM TOTAL SHEAR NEAR 15 M/S AND LINEAR FORCING BY THE FRONT
SUGGESTS THREAT OF MARGINAL BOW ECHOES, BUT WITH FRONT MOVING
EAST OF THE AREA AROUND MAX HEATING, HIGHEST SEVERE THREAT MAY BE TO
OUR EAST. BEST DEEP LAYERED SHEAR UP TO 25 M/S SOUTH OF OUR CWA.
HELICITY VALUES LOW.

LOW LEVEL MOISTURE AND LOW LEVEL INSTABILITY EARLY TONIGHT SHOULD 	BE
ENOUGH FOR SOME SHOWERS IN THE NORTHEAST KINGDOM. ADDED CHANCE
THERE.

.BTV...NONE.

SISSON

In the hours before

Special weather statement, Jul 18, 11:25 AM EDT, 28 minutes before
NYZ028-031-034-035-VTZ001>012-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1125 AM EDT TUE JUL 18 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN NEW YORK AND
VERMONT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK AND ALL OF
NORTHERN AND CENTRAL VERMONT...EFFECTIVE FROM 1130 AM THROUGH 5 PM.
IF THUNDERSTORMS BECOME SEVERE...LOCALLY DAMAGING WIND AND LARGE
HAIL MAY OCCUR.

THUNDERSTORMS ARE ERUPTING ALONG AND AHEAD OF A COLD FRONT MOVING
EASTWARD THROUGH THE CHAMPLAIN VALLEY AND VERMONT THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. BE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER IF THUNDERSTORMS APPROACH OR IF WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:00 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington60 min
Jul 18, 1:00 PM EDTSevere Thunderstorm WarningBTVAddison60 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.